Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 34, NWS Birmingham, AL

October 29, 201039 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 29, 2010, 3:29 AM CDT for 39 counties in Alabama. It took effect at Oct 29, 2010, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2010, 3:29 AM CDT (08:29 UTC)
In effect from
Oct 29, 2010, 1:00 PM CDT
Expired
Oct 29, 2010, 7:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3200 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WWUS84 KBMX 290829
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 AM CDT FRI OCT 29 2010

...DRY CONDITIONS ALONG WITH POTENTIALLY GUSTY WINDS ARE EXPECTED
ON FRIDAY...

.A MUCH DRIER AND COLDER AIR MASS IS IN PLACE ACROSS CENTRAL
ALABAMA. RH VALUES THIS AFTERNOON ARE EXPECTED TO DROP BELOW 30
WITH 20-FT WINDS NEAR 10 KNOTS.

ALZ011>015-017>050-300000-
/O.UPG.KBMX.FW.A.0022.101029T1800Z-101030T0000Z/
/O.NEW.KBMX.FW.W.0034.101029T1800Z-101030T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
329 AM CDT FRI OCT 29 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. THE GOOD NEWS IS THAT
MOST OF THE FUELS ARE WET...SO THERE IS SOMEWHAT LESS OF A
POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 29, 3:25 AM CDT, 4 minutes earlier.

Area forecast discussion, Oct 29, 3:25 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 AM CDT FRI OCT 29 2010

.DISCUSSION...
IT IS A FAIRLY STRAIGHTFORWARD FORECAST THROUGH THE
WEEKEND...FOCUSING ON TEMPERATURES WITH NO EXPECTED RAINFALL. CAA
WILL CONTINUE TODAY...BUT NOT TO THE DEGREE WE SAW YESTERDAY.
TEMPERATURES SHOULD BE AROUND 10 DEGREES COOLER THAN YESTERDAY
WITH NORTHERLY WINDS AROUND 10 MPH. OVERNIGHT...WE ARE EXPECTING
WIDESPREAD FROST TO DEVELOP. HIGH PRESSURE WILL SINK SOUTHWARD
ACROSS CENTRAL ALABAMA. LIGHT WINDS IN CONJUNCTION WITH THE DRY
AIR MASS WILL RESULT IN OPTIMAL RADIATIONAL CONDITIONS.
TEMPERATURES WILL FALL INTO THE MIDDLE 30S BY 1 AM IN THE COOLEST
LOCATIONS...WITH FROST LINGERING AS LATE AS 9 AM.

CAA WILL END TOMORROW...WITH WEAK SOUTHERLY FLOW RETURNING TO THE
AREA. PURE THICKNESSES SUPPORT UPPER 60'S FOR HIGHS...BUT WILL ADD
ANOTHER 2-4 DEGREES DUE TO THE ADVECTION...AND THE TYPICAL LARGE
DIURNAL RANGES WE GET IN SUCH A DRY AIR MASS. A FEW LOCATIONS
COULD SEE A 40 DEGREE SWING IN TEMPERATURES BETWEEN SUNRISE
TOMORROW AND AFTERNOON HIGHS. DEW POINTS MODERATE OVERNIGHT AND THE
HIGH WILL SHIFT EAST RESULTING IN LESS EFFICIENT RADIATIONAL
CONDITIONS. THERE COULD BE SOME SMALL PATCHES OF FROST IN THE
COLDEST LOCATIONS SUNDAY MORNING...BUT FOR NOW WILL NOT MENTION IT
IN THE ZONES. SUNDAY WILL BE WARMER AND DRY.

AFTER SUNDAY...THE FORECAST BECOMES A LOT MORE UNCERTAIN. MONDAY
SHOULD BE THE WARMEST DAY WITH HIGHS IN THE MIDDLE 70S...WITH
SLIGHTLY COOLER TEMPERATURES EACH DAY FOLLOWING. JUST GOT A LOOK
AT THE 00Z ECMWF AND IT IS NOW IN BETTER AGREEMENT WITH THE
GFS...DIGGING A HIGHLY AMPLIFIED...STRONGLY POSITIVELY TILTED
TROUGH FROM OHIO SOUTHWESTWARD INTO CENTRAL TEXAS. BOTH MODELS
THEN CUT THIS FEATURE OFF AND KEEP IT ACROSS SOUTH TEXAS/NORTHERN
MEXICO FOR A COUPLE OF DAYS. WILL WATCH THE NEXT COUPLE MODEL RUNS
BEFORE INCREASING POPS MIDWEEK...BUT FEEL LIKE THAT WILL BE TREND
OVER THE NEXT COUPLE OF FORECAST UPDATES. GFS ENSEMBLES ALSO
INDICATE A GREAT DEAL OF UNCERTAINTY MIDWEEK...WITH A SPREAD
BETWEEN 65 AND 14 PERCENT(12 HOUR POPS) ON WEDNESDAY.

12/SIRMON

&&

.AVIATION...06Z TAF DISCUSSION.

CLEAR WITH VFR CONDS THRU THE PERIOD. WINDS MAY OCCASIONALLY GUST TO
15-18 KNOTS...MAINLY BEFORE 17Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.FIRE WEATHER...
A DRIER AIRMASS HAS MOVED INTO CENTRAL ALABAMA. AS TEMPERATURES
WARM DURING THE AFTERNOON HOURS...RELATIVE HUMIDITY WILL DROP AS
LOW AS THE MID 20'S. TWENTY FOOT WINDS WILL BE MARGINAL...AROUND
10 KNOTS THIS AFTERNOON. ABUNDANT SURFACE MOISTURE FROM RECENT
RAINFALL MAY HELP TO CURB THE FIRE THREAT...HOWEVER SUCH A DRY
AIRMASS WILL DRY FUELS QUICKLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  33  72  39  72 /   0   0   0   0   0
ANNISTON    66  35  71  42  73 /   0   0   0   0   0
BIRMINGHAM  65  38  73  45  74 /   0   0   0   0   0
TUSCALOOSA  65  33  74  41  77 /   0   0   0   0   0
CALERA      66  38  73  44  76 /   0   0   0   0   0
AUBURN      70  38  73  45  74 /   0   0   0   0   0
MONTGOMERY  68  39  75  46  77 /   0   0   0   0   0
TROY        72  37  74  45  78 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...
BLOUNT...BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...
CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...
GREENE...HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...
MARENGO...MARION...MONTGOMERY...PERRY...PICKENS...PIKE...
RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

FROST ADVISORY FROM 1 AM TO 9 AM CDT SATURDAY FOR THE FOLLOWING
COUNTIES: BLOUNT...CALHOUN...CHAMBERS...CHEROKEE...CLAY...
CLEBURNE...COOSA...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...MARENGO...MARION...PICKENS...
RANDOLPH...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&

07/07/07
Hazardous weather outlook, Oct 28, 6:30 PM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT THU OCT 28 2010

ALZ011>015-017>050-291800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 PM CDT THU OCT 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE HIGH FIRE DANGER AGAIN FRIDAY AFTERNOON...DUE TO LOW
HUMIDITIES.

AREAS OF FROST WILL BE POSSIBLE SATURDAY AND SUNDAY MORNINGS. THE
COLDEST MORNING WILL LIKELY BE SATURDAY MORNING...WITH TEMPERATURES
FALLING TO BETWEEN 32 AND 36 DEGREES IN MANY OUTLYING AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:29 AM CDTFrost AdvisoryBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 20 more30 hr

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.